Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 5738

Original article / research
Table of Contents - Year : 2017 | Month : October | Volume : 11 | Issue : 10 | Page : SC11 - SC13

Probiotics in the Prevention of Antibiotic Associated Diarrhoea in a Tertiary Teaching Hospital in Pokhara: A Prospective Study SC11-SC13

Sahisnuta Basnet, Eva Gauchan, Sudhir Adhikari, Brijesh Sathian

Correspondence
Dr. Sahisnuta Basnet,
Assistant Professor, Department of Paediatrics, Manipal Teaching Hospital, PO Box-341, Pokhara, Nepal.
E-mail: sahisb@hotmail.com

Introduction: Diarrhoea is an undesirable side effect when treating common infections in children with antibiotics. Though studies have shown the effectiveness of probiotics in preventing antibiotic associated diarrhoea, and there is no documented research in Nepal regarding this issue.

Aim: The objective of this study was to observe the efficacy of probiotics for the prevention of antibiotic associated diarrhoea when co-administered with an oral antibiotic in children with respiratory tract infections who attended the outpatient department in Manipal Teaching Hospital, Pokhara, Nepal.

Materials and Methods: A prospective interventional study was conducted from January 2016 to October 2016 in which 174 children attending the outpatient department in Manipal Teaching Hospital, Pokhara, Nepal and requiring antibiotics for respiratory tract infection were enrolled using convenient sampling method. Eighty-seven of the subjects received standard antibiotic treatment with amoxicillin and clavulanate (control group) and another 87 children received the same antibiotic which was prescribed along with probiotics (probiotic group).

Result: Out of the 174 eligible children enrolled in the study, diarrhoea occurred in 11/87 (12.6%) of the patients in the control group and in 1/87 (1.1%) patient in the probiotic group {relative risk, 12.45, 95% CI(1.57,98.67)}. The co-administration of probiotic with amoxicillin and clavulanate significantly decreased the incidence of diarrhoea in the probiotic group (p= 0.003).

Conclusion: Co-administration of probiotics in children receiving oral amoxicillin and clavulanic acid reduces the risk of diarrhoea.